Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 41, NWS Honolulu, HI

September 10, 2015Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 10, 2015, 9:33 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2015, 9:33 PM HST (07:33 UTC)
Expired
Sep 11, 2015, 12:30 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 40 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 7.6 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2015-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2015-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

694 
WGHW50 PHFO 110733
FFWHFO
HIC009-111030-
/O.NEW.PHFO.FF.W.0041.150911T0733Z-150911T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU
933 PM HST THU SEP 10 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MOLOKAI IN MAUI COUNTY

* UNTIL 1230 AM HST
    
* AT 928 PM HST...RADAR INDICATED SLOW-MOVING HEAVY SHOWERS AND 
  THUNDERSTORMS OVER EASTERN MOLOKAI NEAR CAPE HALAWA. RADAR WAS 
  SHOWING RAIN FALLING AT RATES UP TO 3 INCHES PER HOUR...WITH THE 
  RAINFALL CONTINUOUSLY MOVING OVER EASTERN MOLOKAI.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PUKOO AND HALAWA VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1230 AM HST IF HEAVY RAIN
PERSISTS.

THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED ADVISORY THAT
WAS IN EFFECT FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY.

LAT...LON 2116 15674 2116 15671 2107 15680 2107 15683
      2105 15684 2107 15686 2116 15686 2118 15674

$$

BIRCHARD
3 follow-up statements
856 
WGHW70 PHFO 110824
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU
1024 PM HST THU SEP 10 2015

HIC009-111030-
/O.CON.PHFO.FF.W.0041.000000T0000Z-150911T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
1024 PM HST THU SEP 10 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM HST FOR
THE ISLAND OF MOLOKAI IN MAUI COUNTY...

AT 1020 PM HST...RADAR INDICATED THAT HEAVY SHOWERS AND 
THUNDERSTORMS CONTINUE TO IMPACT EASTERN MOLOKAI...WITH ADDITIONAL 
HEAVY SHOWERS POISED TO MOVE ASHORE FROM THE SOUTHEAST. A STREAM 
GAGE ON HALAWA STREAM ALSO SHOWED A RAPID RISE IN WATER LEVELS.

LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE BUT ARE NOT LIMITED
TO...PUKOO AND HALAWA VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1230 AM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 2116 15674 2116 15671 2107 15680 2107 15683
      2105 15684 2107 15686 2116 15686 2118 15674

$$

BIRCHARD
490 
WGHW70 PHFO 111002
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU
1202 AM HST FRI SEP 11 2015

HIC009-111030-
/O.CON.PHFO.FF.W.0041.000000T0000Z-150911T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
1202 AM HST FRI SEP 11 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM HST FOR
THE ISLAND OF MOLOKAI IN MAUI COUNTY...

AT 1159 PM HST...RADAR INDICATED THAT THE HEAVY RAIN OVER EASTERN 
MOLOKAI WAS BEGINNING TO TAPER OFF...WHILE A STREAM GAGE ON THE 
HALAWA STREAM INDICATED THAT WATER LEVELS WERE STILL HIGH...BUT 
GRADUALLY RECEDING.  

LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE BUT ARE NOT LIMITED
TO...PUKOO AND HALAWA VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1230 AM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 2116 15674 2116 15671 2107 15680 2107 15683
      2105 15684 2107 15686 2116 15686 2118 15674

$$

BIRCHARD
458 
WGHW70 PHFO 111028
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU
1228 AM HST FRI SEP 11 2015

HIC009-111034-
/O.EXP.PHFO.FF.W.0041.000000T0000Z-150911T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
1228 AM HST FRI SEP 11 2015

...THE FLASH FLOOD WARNING FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY
WILL EXPIRE AT 1230 AM HST...

RADAR SHOWS HEAVY RAINFALL HAS ENDED...AND A STREAM GAGE ON HALAWA 
STREAM SHOWS WATER LEVELS ARE RECEDING. ACCORDING TO MOLOKAI POLICE 
DISPATCH...NO SIGNIFICANT FLOOD IMPACTS HAVE BEEN REPORTED IN 
EASTERN MOLOKAI. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO 
EXPIRE.

LAT...LON 2116 15674 2116 15671 2107 15680 2107 15683
      2105 15684 2107 15686 2116 15686 2118 15674

$$

BIRCHARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 8:30 PM HST, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 10, 8:30 PM HST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST THU SEP 10 2015

.SYNOPSIS...
WARM AND HUMID CONDITIONS CONTINUE AS LIGHT AND VARIABLE WINDS ARE
EXPECTED TO PREVAIL UNTIL EARLY NEXT WEEK. LOCALLY HEAVY SHOWERS AND A
SLIGHT CHANCE FOR THUNDERSTORMS ARE EXPECTED THROUGH SATURDAY AS MOISTURE
ASSOCIATED WITH POST TROPICAL CYCLONE JIMENA AND AN UPPER LEVEL TROUGH
APPROACHING FROM THE NORTHWEST WILL COMBINE TO BRING UNSETTLED WEATHER.
THE HEAVIEST RAIN WILL FOCUS ACROSS THE WESTERN HALF OF THE ISLAND CHAIN.

&&

.DISCUSSION...POST-TROPICAL CYCLONE JIMENA IS LOCATED ABOUT 140 MILES
NNW OF KAUAI...MOVING WSW AT ABOUT 15 MPH. JIMENA IS STILL BLOCKING THE
TRADES AND KEEPING A GENERALLY LIGHT S/SW FLOW ACROSS THE ALOHA
STATE...WITH PERIODS OF WINDS BECOMING VARIABLE AT TIMES. ALSO...A MID
LEVEL RIDGE REMAINS IN PLACE ACROSS THE AREA...MORE EVIDENT ON THE 00Z
SOUNDINGS WHERE INVERSIONS WERE OBSERVED AROUND 9 THOUSAND FEET.

THE S FLOW WILL KEEP WARM AND HUMID CONDITIONS TONIGHT...AND CARRY THE
VOG PLUME FROM THE BIG ISLAND INTO MAUI COUNTY AND OAHU. THE ABUNDANT
MOISTURE LINGERING ACROSS THE AREA WILL BRING UNSETTLED WEATHER THROUGH
SAT. MODELS SHOW PW VALUES INCREASING TO WELL ABOVE NORMALS WITH 2 INCHES
OR MORE ACROSS THE ISLAND CHAIN. MEANWHILE...AN UPPER LEVEL TROUGH/LOW
COMPLEX IS APPROACHING KAUAI FROM THE NW...WHICH WILL ERODE THE
AFOREMENTIONED INVERSIONS AND DESTABILIZE THE MOIST AIRMASS.

AT 8 PM HST RADAR DATA SHOWS SHOWERS BECOMING MORE ACTIVE WITH LINES OF
HEAVY RAIN DEVELOPING JUST TO THE S OF MAUI COUNTY...AND BUILDING FROM
THE SW OVER KAUAI. THE ENHANCED MOISTURE AND INCREASED INSTABILITY WILL
BRING POTENTIAL FOR LOCALLY HEAVY RAIN AND A SLIGHT CHANCE FOR
THUNDERSTORMS THROUGH SAT. KAUAI...OAHU AND ISLANDS OF MAUI COUNTY ARE
LIKELY HAVE THE GREATEST THREAT FOR FLASH FLOODING RAINS...PARTICULARLY
FRI THROUGH SAT AS MODELS DEPICT CONVERGENCE ZONES OVER THE CENTRAL
AND WESTERN PORTIONS THE ISLAND CHAIN. A FLASH FLOOD WATCH IS IN EFFECT
FOR ALL THE SMALLER ISLANDS. THE BIG ISLAND WILL ALSO SEE AN UPTICK IN
SHOWERS THROUGH TONIGHT...WITH THE FOCUS SHIFTING W BY FRI.

WINDS WILL REMAIN LIGHT...BUT SHIFT SE ON FRI THROUGH SUN...THEN
GRADUALLY SHIFT BACK TO AN E FLOW ON MON AND TUE. WARM AND HUMID
CONDITIONS WILL ALSO CONTINUE THROUGH THE WEEKEND AS WINDS KEEP BACKING
TO A MORE SE FLOW. AFTERNOON HEAT INDEX VALUES WILL APPROACH 100 DEGREES
AT THE LOWER ELEVATIONS OVER THE NEXT SEVERAL DAYS. TRADES WILL BUILD
BY THE MIDDLE OF NEXT WEEK WITH THE POSSIBILITY OF AN UPPER LEVEL LOW
MOVING TOWARDS THE STATE FROM THE NE LATE NEXT WEEK.

&&

.AVIATION...
A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE STATE OVERNIGHT
AND FRIDAY. GENTLE SOUTHEAST FLOW WILL CONTINUE OVER THE STATE
DURING THE PERIOD...WITH LOCAL SEABREEZES DEVELOPING ONCE AGAIN
FRIDAY AFTERNOON. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE. SOME OF THE SHOWERS AND STORMS WILL PRODUCE ISOLATED IFR
CONDITIONS...AND AREAS OF MVFR CONDITIONS WILL BE LIKELY. AIRMET
SIERRA FOR MOUNTAIN OBSCURATION IS CURRENTLY POSTED FOR LANAI...
MOLOKAI...KAUAI AND PORTIONS OF THE BIG ISLAND.

&&

.MARINE...
THE NORTH SWELL ASSOCIATED WITH POST-TROPICAL CYCLONE JIMENA WILL
BE DECLINING TONIGHT. A SMALL LONG-PERIOD SOUTH SWELL WILL CONTINUE
THROUGH SATURDAY FOLLOWED BY A SMALL...BUT LONGER-PERIOD
SOUTH-SOUTHWEST SWELL ON SUNDAY.

WINDS WILL REMAIN GENTLE AND VARIABLE THROUGH THE FORECAST PERIOD.
WINDS WILL BE OUT OF THE SOUTH THROUGH FRIDAY AND SHIFTING TO A
MORE SOUTHEASTERLY FLOW OVER THE WEEKEND. WINDS AND SEAS WILL
REMAIN BELOW SMALL CRAFT ADVISORY LEVELS THROUGH AT LEAST THE
WEEKEND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR NIIHAU-KAUAI-
OAHU-MOLOKAI-LANAI-KAHOOLAWE-MAUI.

&&

DISCUSSION/MARINE...REYNES
AVIATION...JACOBSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 5:06 PM HSTAreal Flood AdvisoryHFOKauai8 hr
Sep 10, 6:00 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 10, 6:01 PM HSTAreal Flood AdvisoryHFOKalawao4 hr
Sep 10, 6:19 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Sep 11, 1:37 AM HSTAreal Flood AdvisoryHFOHonolulu4 hr
Sep 11, 5:40 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Sep 11, 7:52 AM HSTFlash Flood WarningHFOHonolulu3 hr
Sep 11, 10:01 AM HSTFlash Flood WarningHFOHonolulu3 hr
Sep 11, 12:27 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Sep 11, 1:15 PM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.